[Skip to Content]
[Skip to Content Landing]
Article
October 1989

Hypophosphatemia Complicating Bronchodilator Therapy for Acute Severe Asthma

Author Affiliations

From the Departments of Respiratory Medicine and Chemical Pathology, Beaumont Hospital, Royal College of Surgeons, Dublin, Ireland (Drs Brady, F. Ryan, Cunningham, Tormey, and O'Neill) and the Department of Pharmacology, University College, Dublin, Ireland (Dr M. P. Ryan). Dr Brady is now with the Renal Division, Brigham and Women's Hospital, Harvard Medical School, Boston, Mass.

Arch Intern Med. 1989;149(10):2367-2368. doi:10.1001/archinte.1989.00390100159034
Abstract

• Hypophosphatemia has been recently highlighted as a reversible cause of respiratory muscle hypocontractility and reduced tissue oxygen extraction in patients with chronic obstructive lung disease and asthma. To define the prevalence and mechanism of hypophosphatemia under these circumstances, we studied phosphate homeostasis in 22 patients with chronic asthma, who had been hospitalized for emergency bronchodilator therapy. Serum phosphate concentration was normal in all patients on presentation, and fell after the initiation of bronchodilator therapy. Twelve patients (54%) developed hypophosphatemia (serum phosphate, < 0.8 mmol/L). Urinary phosphate level fell in parallel. A negative correlation was observed between serum phosphate and serum theophylline concentrations, and a positive correlation between serum and urinary phosphate concentrations. No correlation was found between serum phosphate and serum albumin or urea concentration. These data indicate that hypophosphatemia is a common metabolic abnormality during the emergency treatment of asthma. The underlying mechanism appears to be drug-induced phosphate flux from the extracellular to the intracellular space. We suggest that the serum phosphate level be monitored in patients undergoing emergency treatment of bronchospasm, particularly if a prolonged period of bronchodilator therapy is required or if respiratory muscle fatigue supervenes.

(Arch Intern Med. 1989;149:2367-2368)

×